Michigan, 2008

Hail and Damaging Winds in Michigan, June 8, 2008

June 8, 2008 · NWS APX · 7 events in 3 counties and zones

A line of strong to severe thunderstorms produced pockets of wind damage, some of which was substantial, across East Central Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$297,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of strong to severe thunderstorms produced pockets of wind damage, some of which was substantial, across East Central Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 12:35 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 8, 12:35 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EDT SUN JUN 8 2008

.AVIATION...TRICKY AVIATION FCST THE NEXT 24 HOURS. INITIAL ROUND
OF SHOWERS WITH SOME EMBEDDED THUNDER WILL CONTINUE TO ROLL OVR
THE TAF SITES THRU 21Z OR SO...WITH PERIODIC MVFR CIGS/VISBYS
LIKELY. REAL QUESTION IS WHAT HAPPENS TONIGHT AS WEAK SFC LOW
TRACKS INTO WISCONSIN...POTENTIALLY SETTING OFF ANOTHER ROUND OF
SHOWERS/STORMS UPSTREAM...AND HELPING DRAG WEAK FRONTAL BOUNDARY
BACK THRU THE REGION. WOULD EXPECT ADDITIONAL SURGE OF MOISTURE TO
AID IN BRINGING BACK MVFR CIGS/VISBYS OVERNIGHT...WITH WIND SHEAR
ALSO A CONCERN AS LOW LEVEL JET CRANKS UP. SHOULD ALSO SEE
ADDITIONAL SHOWERS AT TIMES...THOUGH NOT ENTIRELY SOLD ON THE IDEA
OF STORMS FOR THE TAF SITES SO WILL FOREGO MENTION AT THIS POINT.
IMPROVING CONDITIONS THEN EXPECTED INTO THE MORNING HOURS AS DRIER
AIR SLIP INTO THE PICTURE.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 1151 AM EDT SUN JUN 8 2008/

UPDATE...NEEDLESS TO SAY...ANOTHER CHALLENGING FORECAST FOR THE
AFTERNOON AND TONIGHT. ONGOING UPSTREAM MCS ENCOMPASSING A GOOD
CHUNK OF THE UPPER MIDWEST THIS MORNING...STRONGEST CORE OF THE
SYSTEM IMPACTING EASTERN AND SOUTHERN WISCONSIN. NORTHERN SIDE
WIDESPREAD RAIN SHIELD HAS BEEN ATTEMPTING TO PRESS INTO NORTHERN
LOWER AND EASTERN UPPER MICHIGAN. HOWEVER...WITH RAPIDLY WARMING
CLOUD TOPS ON SATELLITE IMAGERY AND A SHRINKING RAIN SHIELD...
APPEARS THAT A MAJORITY OF THE NRN THIRD OF THE CWA WILL MISS THE
RAINFALL ONCE AGAIN...SAVE FOR ONE AREA OF RAIN NOW REACHING THE NW
SHORELINE AREA.

ATTENTION TURNS TO THE SOUTH. INITIAL CORE OF CONVECTION FROM
EARLIER THIS MORNING NOW REACHING THE CENTRAL LOWER MICHIGAN
SHORELINE AREAS NEAR MANISTEE TO LUDINGTON. HOWEVER...PER 12Z APX
SOUNDING...MORNING AIRMASS ACROSS NRN LOWER MICHIGAN WAS STABLE
ALTHOUGH SOME DESTABILIZATION HAS OCCURRED OVER THE S/SE PORTION OF
THE CWA WITH HEATING AHEAD OF THE MCS CLOUD SHIELD. BUT EXPECTATION
IS FOR THIS INITIAL ROUND OF SHOWERS/TSTMS TO WEAKEN AS THEY
PROPAGATE NORTHWARD OVER THE NEXT FEW HOURS...BUT CERTAINLY HIGHER
POPS WARRANTED OVER THE SRN HALF OF THE CWA.

LOOKING FURTHER UPSTREAM...BIGGER ATTENTION TURNS TO IMPRESSIVE BOW
ECHO (WITH AN IMPRESSIVE BOOK END VORTICE) THAT HAS ORGANIZED ON THE
NOSE OF A 40-50 KNOT LLJ IN SRN WISCONSIN THIS MORNING AND NOW
RACING ENE ACROSS SRN WISCONSIN AND TAKING AIM ON CENTRAL AND SRN
LOWER MICHIGAN. RADAR TRENDS/TIMING SUGGEST THIS FEATURE MAY RUN
ACROSS THE S/SE FRINGE OF THE CWA BETWEEN 17Z AND 20Z ASSUMING IT
HOLDS TOGETHER. WITH BEST INSTABILITY STILL ACROSS SRN LOWER
MICHIGAN AND A THICKENING MCS CLOUD SHIELD UP THIS WAY...BOW ECHO
MAY ALSO WEAKEN THE NRN END AND PROPAGATE MORE E/SE AFTER REACHING
LOWER MICHIGAN. TIME WILL TELL...BUT CERTAINLY BE WATCHING THIS
OVER THE NEXT FEW HOURS AND WILL HAVE SEVERE WEATHER POSSIBILITIES
FOR THE SRN COUNTIES THIS AFTERNOON IN THE HAZARDOUS WEATHER
OUTLOOK.

ADAM

DISCUSSION... /ISSUED 415 AM EDT SUN JUN 8 2008/

EARLY MORNING SLATE OF OBSERVATIONAL TOOLS DISPLAYS ANOMALOUSLY
AMPLIFIED EARLY JUNE MID AND UPPER LEVEL PATTERN ACROSS THE
CONUS...FEATURING SUBTROPICAL SOUTHEAST CONUS RIDGE DOWNSTREAM OF
DEEP INTERMOUNTAIN TROUGH AXIS. AT THE SURFACE...QUASI-STATIONARY
FRONT NEARLY PARALLEL TO TROPOSPHERIC DEEP SOUTHWEST FLOW BETWEEN
THESE TWO FEATURES...EXTENDING FROM WESTERN UPPER MICHIGAN SOUTHWEST
INTO THE SOUTH CENTRAL PLAINS. TROPICAL MOISTURE FEED ALONG AND
AHEAD OF THIS FRONT RATHER PHENOMENAL...EVEN BY EARLY SUMMER
STANDARDS...WITH 00Z RAOB ANALYZED PRECIPITABLE WATER PLOTS SHOWING
VALUES OF +1.50 INCHES SURGING INTO WISCONSIN AND POINTS SOUTH (OVER
180% OF NORMAL). GOOD LOW AND MID LEVEL CONVERGENCE AXIS (FURTHER
SUPPORTED BY MASS CONVERGENCE ON NOSE OF LOW LEVEL JET)...COUPLED
WITH DEEP MOISTURE PROFILES...RESULTING IN AN ELONGATED MCS THAT
STRETCHES FROM SOUTHEAST MICHIGAN BACK WEST INTO IOWA (WITH SOME
ABSOLUTELY PHENOMENAL RAINFALL REPORTS FROM SOUTHWEST MICHIGAN AND
PARTS OF WISCONSIN...SEE LOCAL STORM REPORTS FROM GRAND RAPIDS AND
MILWAUKEE). AS IS OFTEN THE CASE WITH CONVECTION...RENEWED OVERNIGHT
DEVELOPMENT TIED TO FORCED LIFT ABOVE CONGEALED OUTFLOW COLD
POOL...WHICH HAS ESSENTIALLY KEPT THE WIDESPREAD THUNDERSTORMS SOUTH
OF OUR REGION. NORTHERN EXTENT OF THIS MCS HAS BROUGHT MORE OF A
STRATIFORM RAIN SHIELD TO SOUTHERN PARTS OF THE AREA (WITH A FEW
ANVIL LIGHTNING CRAWLERS FOR COSMETIC AFFECT). STILL...DEEP ELEVATED
MIXED LAYER THROUGH 650MB...DRY CONDITIONS UP THROUGH 500MB (PER 00Z
LOCAL SOUNDING)...AND SOUTHERN MICHIGAN/WISCONSIN MOISTURE INTERCEPT
AXIS HAS KEPT PRECIPITATION AMOUNTS RATHER LIGHT.

FORECAST CHALLENGES ARE MANY...CENTERING ON THUNDERSTORM POTENTIAL
AND SEVERITY THROUGH TONIGHT. TO FURTHER COMPLICATE MATTERS...00Z
MODEL INITIALIZATION RATHER HORRENDOUS WITH CURRENT MCS LOCATION AND
AFFECTS OF THIS CONGEALED COLD POOL (HANDLED SLIGHTLY BETTER BY THE
GFS).

TODAY...HARD TO USE ANY MODEL FOR A STARTING FOUNDATION TO TODAYS
FORECAST...SO HAVE HEAVILY RELIED ON AN EDUCATED BEST GUESS BASED
OFF CURRENT ANALYSIS...ANTICIPATED PATTERN CONFIGURATION... AND
OVERALL PATTERN RECOGNITION SKILLS. THAT SAID...STILL PLENTY OF
QUESTIONS ON HOW TODAYS WEATHER WILL UNFOLD. BASED OFF CURRENT
THINKING...SOUTH CENTRAL LAKES MCS SHOULD CONTINUE TO WEAKEN AS
CONVECTIVE FOCUS CENTERS FARTHER WEST IN RESPONSE TO INCREASED
INFLOW AND LOW LEVEL CONVERGENCE AS SHORTWAVE AT BASE OF
INTERMOUNTAIN TROUGH EJECTS OUT INTO THE CENTRAL PLAINS.
SATELLITE/RADAR IMAGERY AND WESTERN LAKES METAR OBSERVATIONS ALREADY
STARTING TO BEAR THIS OUT WITH BACKING FLOW ACROSS CENTRAL AND
WESTERN WISCONSIN AND EXPANDING STORM COVERAGE ACROSS NORTHERN IOWA
AND SOUTHERN MINNESOTA. WOULD EXPECT THIS TREND TO CONTINUE THROUGH
THE MORNING AND EXPAND FARTHER NORTHEAST INTO WISCONSIN AS
CONVERGENCE FURTHER STRENGTHENS WITH DEVELOPMENT OF WEAK SURFACE LOW
ALONG FRONTAL ZONE...COINCIDENT WITH DEVELOPMENT OF GOOD UPPER LEVEL
DYNAMICS IN FAVORABLE RIGHT ENTRANCE REGION OF UPPER LEVEL JET
STREAK. STORMS SHOULD CONGEAL INTO A RATHER HEALTHY LOOKING COMPLEX
AS THE DAY UNFOLDS OWING TO FAVORABLE MID AND UPPER LEVEL WIND
FIELDS AND INCREASING DIURNALLY DRIVEN INSTABILITY. MUCH LIKE
YESTERDAY...WOULD EXPECT DEVELOPING OUTFLOW DRIVEN COLD POOL TO
GREATLY DICTATE SUBSEQUENT PROPAGATION. WITH OVERALL PARAMETERS
REMAINING ESSENTIALLY UNCHANGED FROM TODAY...FULLY EXPECT THE
COMPLEX TO DRIFT EAST SOUTHEAST TOWARDS AXIS OF BETTER SURFACE BASED
INSTABILITY. HOWEVER...WITH EXPECTED GREATER NORTHWARD INITIAL
DEVELOPMENT FROM APPROACHING SHORTWAVE...WOULD THINK THIS COMPLEX
SHOULD AFFECT MUCH OF NORTHERN MICHIGAN LATE THIS MORNING INTO THE
AFTERNOON HOURS. IGNORING SPECIFIC MODEL INSTABILITY AND SHEAR
PARAMETERS (TOO CONVECTIVELY CONVOLUTED)...WILL BASE SEVERE
POSSIBILITIES OFF THOSE OBSERVED YESTERDAY TO OUR SOUTH AND WEST
GIVEN MAINTENANCE OF WIND FIELDS. THUS...THINKING INITIAL
SUPERCELLULAR STORM DEVELOPMENT TO OUR WEST WILL CONGEAL INTO A
POSSIBLE WIND DAMAGE PRODUCING SQUALL LINE AS IT MOVES INTO MICHIGAN
LATER TODAY. AS ALWAYS...CANNOT ENTIRELY RULE OUT AN ISOLATED SEVERE
HAIL CORE OR AN ISOLATED TORNADO IN SUCH AN ENVIRONMENT. VERY HEAVY
RAIN ANOTHER CONCERN GIVEN SUCH MOISTURE PROFILES. IN TERMS OF
SPECIFIC AMOUNTS...STEADY ESE MOVEMENT OF COMPLEX SHOULD KEEP THINGS
IN CHECK. BIGGEST CONCERN IS IF SIMILAR SETUP THAT OCCURRED OVER
SOUTHWEST MICHIGAN THIS PAST EVENING REPEATS ITSELF FARTHER
NORTH...THAT IS SOUTHERN PORTION OF STORM COMPLEX SIMPLY COMES TO A
HALT AS COLD POOL DYNAMICS ARE EQUALLY OFFSET BY SOUTHWEST
INFLOW...LEADING TO TRAINING STORMS. TEND TO THINK THAT IF THIS
OCCURS IT WILL SET UP JUST TO OUR SOUTH IN AXIS OF BETTER
INSTABILITY.

TONIGHT...WEATHER TONIGHT WILL HIGHLY DEPEND ON WHAT TRANSPIRES
TODAY AS OUTFLOW BOUNDARIES REMAIN A PRIMARY FOCUSING MECHANISM FOR
NEW STORM DEVELOPMENT. STILL...HARD TO IGNORE SUCH OUTSTANDING
MOISTURE PROFILES AND WHAT SHOULD BE DECENT MID LEVEL AND SURFACE
DYNAMICS AS AFOREMENTIONED SHORTWAVE AND FRONT APPROACH. WILL SIMPLY
KEEP WITH INHERITED GRIDS FEATURING LIKELY WORDING FOR ALL BUT FAR
SOUTHEAST AREAS. PRIMARY CONCERN REMAINS DAMAGING WIND THREAT WITH
ANY ORGANIZED CONVECTION AS WELL AS HEAVY RAIN THREAT WITH POSSIBLE
TRAINING CELLS.

MONDAY...MUCH THE SAME THOUGHT PROCESS AS FRONTAL BOUNDARY IS SLOW
TO MOVE EAST GIVEN BREADTH OF UPSTREAM RIDGING. OF COURSE...ACTUAL
FRONT MAY HAVE LITTLE SAY IN EXACT PLACEMENT OF CONVECTION IF COLD
POOL BOUNDARIES REMAIN DOMINATE. SEVERE WEATHER AND HEAVY RAIN
PARAMETERS REMAIN ESSENTIALLY UNCHANGED...WITH PERHAPS A TENDENCY
FOR SEVERE STORMS TO FAVOR SOUTHEAST SECTIONS OF THE AREA AS
BOUNDARY DRAWS NEAR.

REST OF FORECAST (MONDAY NIGHT THROUGH SATURDAY)...GIVEN COMPLEXITY
OF SHORT TERM PART OF FORECAST...CURRENT EXTENDED GRIDS FEATURE NO
CHANGES FROM THOSE ISSUED YESTERDAY.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 8, 1:40 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
240 PM EDT SUN JUN 8 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
240 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS NORTHERN LOWER MICHIGAN THROUGH THE
AFTERNOON. SEVERE STORMS ARE POSSIBLE PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...PENNY SIZE HAIL AND POSSIBLE TORNADOES. GREATEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE FOUND SOUTH OF A LINE FROM
ALPENA TO CADILLAC. IN ADDITION...VERY HEAVY RAIN WILL FALL ACROSS A
GOOD PORTION OF NORTHERN LOWER MICHIGAN THROUGH THE AFTERNOON.

ANOTHER ROUND OF THUNDERSTORMS MAY MOVE THROUGH EASTERN UPPER AND
NORTHERN LOWER MICHIGAN LATE THIS EVENING AND OVERNIGHT. A FEW
STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS. HEAVY RAIN ALSO
REMAINS A CONCERN WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY. A FEW
OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY ALONG AND EAST OF A
LINE EXTENDING FROM ALPENA TO HOUGHTON LAKE...WITH DAMAGING WINDS
AND HEAVY RAIN THE PRIMARY THREATS.

THUNDERSTORMS ARE ALSO IN THE FORECAST TUESDAY AND AGAIN THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND TONIGHT. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY
MANAGERS IMMEDIATELY.

ADAM

The radar

The NCL Michigan radar (KAPX), 103 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
June 8, 2:16 PM EST
Where
Gladwin County, 1 mi N of Gladwin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.995, -84.480

Three large trees were blown down.

Thunderstorm Wind, Gladwin

When
June 8, 2:25 PM EST
Where
Gladwin County, Gladwin
Measured
55 kt (63 mph) estimated gust
Property damage
$14,000
Reported by
Law Enforcement
Coordinates
43.980, -84.480

Considerable wind damage in the Gladwin area, with numerous trees and power lines downed.

Thunderstorm Wind, Gladwin

When
June 8, 2:27 PM EST
Where
Gladwin County, 4.37 mi SSW of Highwood
Measured
55 kt (63 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
43.858, -84.317

Sporadic trees and power lines downed a mile south of Albright Shores. Some damage to a barn and to the roof of a home.

Thunderstorm Wind, Ogemaw

When
June 8, 2:27 PM EST
Where
Ogemaw County, West Branch
Measured
65 kt (75 mph) estimated gust
Property damage
$190,000
Reported by
NWS Storm Survey
Coordinates
44.280, -84.220

Widespread trees and power lines downed in the West Branch area. Some damage to structures due to falling trees. Considerable roof damage, including a few roofs completely blown off structures.

Thunderstorm Wind, Arenac

When
June 8, 2:40 PM EST
Where
Arenac County, Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.030, -84.020

Many trees and power lines were downed.

Funnel Cloud, Arenac

When
June 8, 2:46 PM EST
Where
Arenac County, 0.85 mi SW of Au Gres
Reported by
Public
Coordinates
44.040, -83.690

Multiple reports of a funnel cloud near Au Gres.

Hail, Arenac

When
June 8, 2:48 PM EST
Where
Arenac County, Au Gres
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.050, -83.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116281, 116283, 116285, 116290, 116292, 116280, 116276.